Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Severe symptomatic hypocalcaemia following a single dose of denosumab

To the Editor: Denosumab, a receptor activator of nuclear factor κ-B (RANK) ligand inhibitor, is now considered first-line therapy to prevent skeletal-related events in patients with bone metastases secondary to breast cancer and castration-resistant prostate cancer.1,2

Denosumab is administered as a subcutaneous injection, which enables it to be used in the primary care setting. This makes it important that doctors are aware of the potential toxicities.

We describe a case of severe symptomatic hypocalcaemia in a 91-year-old woman with symptomatic bone-dominant metastatic breast cancer after being treated with denosumab. She had the predisposing factor of a low baseline 25-hydroxyvitamin D level, and was treated with cholecalciferol (3000 IU daily) and calcium supplementation (600 mg twice daily) at the time of initiation of denosumab therapy. Her renal function was normal.

The patient’s general practitioner administered a single subcutaneous dose of denosumab (120 mg) with the intention of delivering monthly doses on an ongoing basis. The patient’s calcium level was monitored regularly,…

email